Lightning, Okanogan
- When
- July 6, 11:00 AM PST to 11:05 AM PST
- Where
- Okanogan County, Twisp
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 48.370, -120.120
Lightning struck a car where a couple were taking shelter from a thunderstorm. The lightning blew out two tires on the car and caused the engine to not start.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Lightning struck a car where a couple were taking shelter from a thunderstorm. The lightning blew out two tires on the car and caused the engine to not start.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 6, 10:42 AM PST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1142 AM PDT MON JUL 6 2009 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL BE COMMON TODAY AS THE WEEKENDS HOT AND DRY RIDGE BREAKS DOWN INTO AN UNSEASONABLY COOL TROUGH. THIS TROUGH WILL BRING COOLER AND OCCASIONALLY SHOWERY WEATHER FOR MUCH OF THE WORK WEEK. && .DISCUSSION... REST OF TODAY...WEVE MADE MODIFICATIONS TO THE FCST WHICH INCLUDED INCREASING POPS FOR N ID TO TAKE INTO ACCOUNT THE CLUSTER OF THUNDERSTORMS MOVING N THRU THE SANDPOINT REGION...AS WELL AS THE NEW REGENERATION OF SHOWERS FORMING ACROSS SHOSHONE COUNTY. MINOR MODIFICATIONS WERE MADE TO THE WINDS...MAINLY TO INCREASE GUSTS NEAR THE CASCADES. WEVE MADE SKIES MOSTLY SUNNY ACROSS THE COLUMBIA BASIN AS WELL THE NEXT FEW HOURS. THE FCST CHALLENGE FOR THIS AFTERNOON WILL BE NAILING DOWN THE COVERAGE OF SHRA/TSRA. THE POST-FRONTAL DRY SLOT SURGING E ACROSS INTO THE COLUMBIA BASIN ATTM (RESPONSIBLE FOR THE SUN AND GUSTY WINDS). WILL USHER IN A RELATIVELY STABLE AIRMASS FOR THE CENTRAL BASIN ZONES...JUST TO THE S OF THE VORT MAX THAT WILL BE MOVING INTO SRN BC BY PEAK HEATING. ONCE THE BACK EDGE OF THE STEADY PCPN CLEARS SPOKANE SHORTLY...WELL LIKELY GET SOME BRIEF SUN ON THE NOSE OF THE DRY SLOT AND WILL HELP GENERATE SBCAPE VALUES NO HIGHER THAN 500 JKG-1 N OF A LINE FROM SPOKANE TO OMAK. THIS WILL BE THE SAME AREA THAT WILL HAVE THE BEST CHANCE OF THUNDER. THE HIGHEST CAPE/SHEAR COMBO WILL BE JUST E OF MY CWA HOWEVER. ISOLATED COVERAGE SHOULD THEREFORE COVER THE THREAT. BZ && .AVIATION... VFR WX IS EXPECTED AT ALL TAF SITES THROUGH AT LEAST 18Z TUES. THE HIGHEST THREAT FOR THUNDER WILL REMAIN N OF KEAT AND KMWH...CENTERED AROUND THE OKANOGAN VALLEY INCLUDING KOMK. OTHER TSRA ARE EXPECTED TO REMAIN N OF A LINE FROM KCOE...TO KGEG AND KOMK THROUGH ABOUT 3Z LATER TODAY. A THIRD REGION OF ISOLD TSRA WILL MOVE OFF THE HIGHER TRRN OF NE OREGON AND INTO THE CLEARWATER MTNS OF ID...PUTTING THE TRACK OF MOST OF THESE CELLS ABOUT 30S OF KLWS. SUSTAINED W WINDS OF 17-22KT WILL BE COMMON FROM KMWH TO KEAT. GUSTS UP TO 30 KTS WILL BE PSBL. BZ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 75 52 75 52 70 50 / 50 30 20 20 30 20 COEUR DALENE 75 51 75 51 70 49 / 80 30 20 20 40 30 PULLMAN 75 47 74 46 69 43 / 60 20 20 30 30 20 LEWISTON 81 56 82 56 76 54 / 50 20 20 40 40 10 COLVILLE 75 49 78 49 73 47 / 60 30 20 20 50 40 SANDPOINT 73 48 76 47 69 44 / 90 40 20 20 50 50 KELLOGG 71 50 73 49 66 49 / 80 30 30 50 50 30 MOSES LAKE 81 54 79 54 74 51 / 10 10 10 10 10 10 WENATCHEE 80 57 75 55 74 54 / 20 0 10 10 10 10 OMAK 81 53 79 52 77 50 / 20 20 20 30 30 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 549 AM PDT MON JUL 6 2009 IDZ001>004-026-027-WAZ031>038-041>044-071300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 549 AM PDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE ABUNDANT LIGHTNING...GUSTY WINDS AND HAIL WILL CONTINUE THROUGH TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Seattle radar (KATX), 177 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190334.